Delirium due to scopolamine patch in a 4-year-old boy
Type of Spiritual Experience
A description of the experience
J Formos Med Assoc. 2011 Mar;110(3):208-11. doi: 10.1016/S0929-6646(11)60031-4.
Delirium due to scopolamine patch in a 4-year-old boy.
Lin YG1, Chen PH, Chang FY, Wu LT, Liao KY, Wu TC.
- 1Children's Medical Center, Taipei Veterans General Hospital, Taipei, Taiwan.
The scopolamine patch is usually used to reduce postoperative nausea and vomiting associated with anesthesia and/or surgery. It is also commonly used for the prevention of motion sickness.
Transdermal scopolamine patches have been used for decades and there are few reports in the literature of toxic psychosis associated with the product.
Most documented cases of acute psychosis following administration of scopolamine or other anticholinergic agents have been from the adult population.
Here we present a 4-year-old boy with deteriorated cognitive function and changed mental status acutely. Besides flushing skin and psychotic behaviors including bizarre actions, hallucinations, aggressive behavior, hyperactivity, and incoherent speech were also noticed.
Symptoms and signs were resolved after removal of scopolamine patch and conservative management. This case is possibly one of the youngest patients to exhibit such toxic effects. We hope to relay information about common agents with anticholinergic effects to clinical practitioners and remind that drug-induced psychosis should be considered in children with acute changes in behavior.
Copyright © 2011 Formosan Medical Association & Elsevier. Published by Elsevier B.V. All rights reserved.